Format

Send to

Choose Destination
Am J Case Rep. 2019 Aug 11;20:1182-1188. doi: 10.12659/AJCR.917224.

Long-Term Radiotherapy-Induced Cardiac Complications: A Case Report.

Author information

1
Department of Cardiology, University Hospital of the Canary Islands, Tenerife, Spain.

Abstract

BACKGROUND Tumor disease has improved survival due to therapeutic advances and early diagnosis. However, anti-neoplastic treatment involves generating harmful side effects in the body, both in the short-term and in the long-term. One of the most important side effects is cardiovascular disease after radiotherapy, which in addition to being influenced by classic cardiovascular risk factors, can be also be influenced by anti-neoplastic therapy, and represents the main cause of death after a second cancer. We present a case that synthesizes the most relevant and determining aspects of radiotherapy-induced heart disease. CASE REPORT We present the case of a 48-year-old male with a personal history of mediastinal Hodgkin lymphoma who was treated with local radiotherapy 20 years ago, and who was admitted to hospital due to dyspnea and oppressive chest pain with efforts. He was diagnosed with severe aortic stenosis, and a coronary angiography confirmed the existence of coronary disease. Two years before, he had been admitted to hospital due to syncope and a pacemaker had been implanted. This patient experienced several cardiovascular complications that could be attributed to the radiotherapy treatment received in his past. CONCLUSIONS Radiotherapy shows multiple cardiological complications, especially when applied at the thoracic level. This fact is very relevant, and this report can help determine the aspects of radiotherapy-induced heart disease affecting the mortality and morbidity of these patients.

PMID:
31401643
DOI:
10.12659/AJCR.917224

Supplemental Content

Loading ...
Support Center